Alert archive / Alabama / Flash Flood Warnings in 2002
Flash Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 3, 2002, 11:24 PM CDT for Walker County, Winston County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 11:24 PM CDT (04:24 UTC)
- Expired
- Jul 4, 2002, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Walker County, AL, Winston County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 040424 FFWBHM ALC127-133-040715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1123 PM CDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... WALKER COUNTY IN ALABAMA WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 215 AM CDT * AT 1120 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS...WITH VERY HEAVY RAIN...ALONG THE WINSTON AND WALKER COUNTY LINE. ADDITIONAL SHOWERS AND STORMS WERE FORMING IN THE CENTRAL AND NORTHERN PART OF WINSTON COUNTY. THE RAIN WAS MOVING SOUTH AROUND 10 MPH. RAINFALL AMOUNTS OVER 2 INCHES CAN BE EXPECTED ACROSS THESE COUNTIES THROUGH 2 AM...WHICH WILL LIKELY CAUSE FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:44 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jul 3, 2:44 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 244 PM CDT WED JUL 03 2002 A VORT MAX OVER TN MOVES SLOWLY SSW OVER AL TONIGHT, AND SEVERAL MORE WEAK IMPULSES WILL MOVE ACROSS THE AREA DURING THE NEXT FEW DAYS, AS WE REMAIN BETWEEN AN UPPER LEVEL HIGH TO THE NORTHWEST AND TROF ALONG THE EAST COAST. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE IN PLACE. TEMPERATURES WERE RUNNING COOLER TODAY THAN YESTERDAY, AND PWS WERE JUST A BIT LOWER. THIS HAS RESULTED IN LITTLE CONVECTION INTO THE EARLY AFTERNOON. FLATTENED CU OVER THE AREA ALSO HINTED AT SOME SUBSIDENCE, BUT I EXPECT THUNDERSTORMS WILL INCREASE THROUGH THE EARLY EVENING HOURS AS THE VORT MAX APPROACHES. THE FORECAST WILL REMAIN BASICALLY THE SAME WITH SCATTERED THUNDERSTORMS, GENERALLY PEAKING FROM MID AFTERNOON THROUGH EVENING, AND MORE NUMEROUS NEAR THESE WEAK IMPULSES. ISOLATED WET MICROBURSTS, WITH DAMAGING WINDS, WILL REMAIN A POSSIBILITY EACH DAY. NGM AND MAV MOS TEMPERATURES ARE CLOSE AND LOOK GOOD. HSV 071/090 071/092 071 3323 BHM 071/090 071/092 071 3433 MGM 071/091 071/091 071 4534 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 36 min |
| Jul 4, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 33 min |
Nearby
Flash Flood Warnings in Alabama, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.